Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Des Moines, IA

May 28, 20134 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at May 28, 2013, 3:09 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2013, 3:09 PM CDT (20:09 UTC)
Expired
May 28, 2013, 9:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:43 PM CDTHEAVY RAIN 2.5N Lovilia, IATRAINED SPOTTER IN LOVILIA REPORTS TWO AND A HALF INCHES OF RAIN HAS FALLEN IN THE LAST HOUR.
May 28, 5:15 PM CDTFLASH FLOOD4 Ssw Marysville, IAWATER OVER THE ROAD FROM A CREEK OUT OF ITS BANKS ON 120TH STREET WEST OF LOVILIA. WATER WAS 3 FEET DEEP AND MOVING SWIFTLY ACROSS THE ROAD.
May 28, 5:38 PM CDTFLASH FLOODE Lovilia, IAGRAVEL BEGINNING TO WASH AWAY A PORTION OF E 19TH ST/115 TRAIL AND A SIGNIFICANT AMOUNT OF STANDING WATER AT WEST 14TH AND SOUTH F IN LOVILIA.
May 28, 8:13 PM CDTFLASH FLOODLovilia, IAMONROE COUNTY LAW ENFORCEMENT REPORTS THAT SEVERAL STREETS IN AND AROUND LOVILIA REMAIN CLOSED DUE TO WATER OVER THE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WGUS53 KDMX 282009
FFWDMX
IAC117-123-125-135-290200-
/O.NEW.KDMX.FF.W.0025.130528T2009Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 900 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL OF 2 TO 3 INCHES IS POSSIBLE IN LESS THAN
  TWO HOURS WITH THESE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF EAST CENTRAL LUCAS...NORTHERN MONROE...SOUTHEASTERN MARION AND
  SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF BUSSEY...
  HAMILTON...LOVILIA AND MARYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
      4100 9325 4105 9325 4115 9308 4121 9292

$$

LEE
6 follow-up statements
513 
WGUS73 KDMX 282109
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT TUE MAY 28 2013

IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
409 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AND WEATHER 
SPOTTERS REPORTED THAT THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE 
OCCURRING ACROSS THE WARNED AREA. AT 345 PM CDT...A TRAINED WEATHER 
SPOTTER REPORTED THAT TWO AND A HALF INCHES OF RAIN HAD ALREADY 
FALLEN IN LOVILIA WITHIN THE LAST HOUR.

ADDITIONAL THUNDERSTORMS HAVE DEVELOPED AND ARE MOVING INTO AND 
THROUGH THE WARNED HOURS...WITH HEAVY RAINFALL STILL OCCURRING AND 
EXPECTED FOR AT LEAST THE NEXT HOUR.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH  IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF BUSSEY...
HAMILTON...LOVILIA AND MARYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
      4100 9325 4105 9325 4115 9308 4121 9292

$$

LEE
985 
WGUS73 KDMX 282213
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT TUE MAY 28 2013

IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
513 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN 
HAD LARGELY ENDED ACROSS THE WARNED AREA. HOWEVER...TRAINED WEATHER 
SPOTTERS INDICATED THAT MORE THAN THREE INCHES OF RAIN FELL IN TWO 
HOURS AND THAT THERE MAY BE FLOODING ISSUES ON SEVERAL ROADS. WATER 
MAY STILL BE RISING ON SOME CREEKS AND STREAMS AS THE RAIN WATER 
SURGES DOWNSTREAM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH  IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF BUSSEY...
HAMILTON...LOVILIA AND MARYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
      4100 9325 4105 9325 4115 9308 4121 9292

$$

LEE
363 
WGUS73 KDMX 282309
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 28 2013

IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
609 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...

AT 607 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING IN AND AROUND LOVILIA AND ACROSS NORTH 
CENTRAL MONROE COUNTY.

FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST 
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND 
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF 
BUSSEY...HAMILTON...LOVILIA AND MARYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAINED SPOTTERS AND MONROE COUNTY LAW ENFORCEMENT REPORTS WATER 
RUNNING OVER ROADS IN AND JUST EAST OF LOVILIA AND SEVERAL MILES 
WEST OF LOVILIA AFTER AN ESTIMATED 3 TO 4 INCHES OF RAIN FELL IN A 
COUPLE OF HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
      4100 9325 4105 9325 4115 9308 4121 9292

$$

LEE
311 
WGUS73 KDMX 290008
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT TUE MAY 28 2013

IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
708 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...

AT 707 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ACROSS MUCH OF THE WARNED AREA. NATIONAL WEATHER SERVICE 
RADAR INDICATED THAT ADDITIONAL THUNDERSTORMS ARE MOVING THROUGH THE 
AREA...PRODUCING ADDITIONAL RAINFALL AT RATES OF UP TO 2 INCHES PER 
HOUR.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS 
OF EAST CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION 
AND SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF 
BUSSEY...HAMILTON...LOVILIA AND MARYSVILLE.

THIS IS A VERY DANGEROUS SITUATION. MANY ROADS WILL BE WASHED OUT 
AND UNDERWATER. TRAVELING IS STRONGLY DISCOURAGED UNTIL WATERS 
SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
      4100 9325 4105 9325 4115 9308 4121 9292

$$

LEE
180 
WGUS73 KDMX 290109
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE MAY 28 2013

IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
809 PM CDT TUE MAY 28 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...

AT 809 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND TRAINED SPOTTERS 
REPORTED THAT FLASH FLOODING HAD OCCURRED IN AND AROUND LOVILIA AND 
ACROSS NORTHERN MONROE COUNTY. THE RAINFALL HAS LARGELY ENDED...BUT 
IT WILL TAKE TIME FOR WATERS TO SUBSIDE.

FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST 
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND 
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF 
BUSSEY...HAMILTON...LOVILIA AND MARYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
      4100 9325 4105 9325 4115 9308 4121 9292

$$

LEE
799 
WGUS73 KDMX 290152
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT TUE MAY 28 2013

IAC117-123-125-135-290207-
/O.EXP.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
852 PM CDT TUE MAY 28 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
LUCAS...SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN
MONROE COUNTIES WILL BE ALLOWED TO EXPIRE AT 900 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. SEVERAL ROADS REMAIN CLOSED 
ACROSS PORTIONS OF THE AREA DUE TO STANDING WATER. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
      4100 9325 4105 9325 4115 9308 4121 9292

$$

PODRAZIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:32 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 28, 12:32 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE MAY 28 2013

.SHORT TERM.../TODAY /...
ISSUED AT 349 AM CDT TUE MAY 28 2013

ONGOING PRECIPITATION ACROSS CENTRAL IOWA WILL CONTINUE TO PUSH
EASTWARD WITH SHORTWAVE...AND EXPECT ONGOING LINGERING SCATTERED
THUNDERSTORMS OR SHOWERS BY 18Z. SECONDARY SHORTWAVE ACROSS NORTHERN
NE/SOUTHERN SD WILL ALSO CONTINUE TO PUSH EASTWARD AND WILL BRING
SOME ADDITIONAL PRECIPITATION TO NORTHERN IOWA FOR THE EARLY MORNING
HOURS. IN ADDITION...SATURATED SOILS AND COOLER TEMPS HAVE ALLOWED
FOR FOG DEVELOPMENT ACROSS THE NORTH...WITH DENSE FOG. DENSE FOG
ADVISORY OUT FOR AREA FOR THE EARLY MORNING HOURS...HOWEVER
VISIBILITIES MAY IMPROVE SOMEWHAT AS PRECIPITATION PUSHES IN...BUT
WILL STILL SEE RESTRICTIONS.

EXPECT TEMPERATURES TO WARM ABOVE YESTERDAY AGAIN TODAY AS WEAK WAA
PUSHES IN TO THE AREA...ESPECIALLY THE WEST. HOWEVER...WITH CLOUDS
LINGERING ESPECIALLY IN THE NORTHEAST DO NOT ANTICIPATE MUCH MIXING
AND HAVE DROPPED TEMPERATURES THERE SLIGHTLY. THOUGH IF CLOUDS CLEAR
OUT TEMPERATURES LIKELY TOO LOW. FOCUS THEN TURNS TO PRECIPITATION
CHANCES FOR THIS AFTERNOON AS BOUNDARY ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI BECOMES FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH OVERNIGHT
MCS ACROSS MISSOURI ANTICIPATE DEVELOPMENT ACROSS NORTHERN MISSOURI
ALONG OUTFLOW BOUNDARY FIRST...WITH SOME INTO SOUTHERN IOWA IN THE
LATE AFTERNOON HOURS. CAPE VALUES INCREASE TO AROUND 2000 J/KG IN
THE SOUTH AND WEST FOR THE AFTERNOON HOURS...HOWEVER BEST SHEAR
REMAINS WELL TO THE EAST...AND THERE IS A THREAT FOR SEVERE WEATHER
IN THE AFTERNOON...BEST CHANCES LOOK SOUTH OF IOWA.

.LONG TERM.../TONIGHT THROUGH MONDAY/...
ISSUED AT 349 AM CDT TUE MAY 28 2013

MAIN CONCERNS ARE CONTINUED CHANCES FOR MODERATE TO HEAVY RAINFALL
AND POTENTIAL SHIFTING TOWARD SEVERE WEATHER WEDNESDAY THROUGH
THURSDAY EVENING. EARLY IN THE PERIOD WE WILL SEE YET ANOTHER WAVE
AND INCREASING WARM AIR ADVECTION INTO THE WARM FRONTAL/OLD OUTFLOW
BOUNDARY NOW OVER MISSOURI AS IT BEGINS TO LIFT NORTH TUESDAY NIGHT.
WITH H850 WINDS AGAIN INCREASING OVERNIGHT...EXPECT TO SEE ANOTHER
ROUND OF RAINFALL. SOME QUESTIONS REMAIN AS TO HOW FAR NORTH THE
AREA OF THUNDER WILL DRIFT TONIGHT. BOTH THE 00Z 4KM WRF AND GFS/NAM
AND 12Z EURO SUGGEST THAT THE SOUTHERN AREAS WILL AGAIN SEE MORE
RAINFALL THAN THE NORTH WITH THE POTENTIAL OF 1-2 INCHES ONCE AGAIN.
THE RAINFALL LAST EVENING TURNED OUT TO BE MORE PROGRESSIVE WITH A
DEVELOPED MCV TRACKING ENE WITH TIME.  THIS PROVED TO HELP MITIGATE
ANY WIDESPREAD HEAVY RAINFALL...THOUGH THE COMMA HEAD PROVIDED OVER
AN INCH AS IT MOVED NORTHEAST WITH TIME. TONIGHT THE THUNDER LOOKS
MORE TIED TO THE OLD BOUNDARY WHICH MAY PROVE MORE PROBLEMATIC OVER
THE FAR SOUTH AND NORTHERN MISSOURI. FOR NOW...WILL LEAVE ANY
ADDITIONAL HEADLINES FOR THE DAY CREW TO SEE WHERE THE BEST CHANCES
FOR HEAVY RAINFALL MAY BE. CURRENTLY THE SOUTH IS FAVORED AGAIN. AS
WE TRANSITION INTO WEDNESDAY THE H850 WINDS INCREASE DURING THE DAY
EVEN THOUGH THE H500 TROUGH LAGS THE ARRIVAL OF LOWER LEVEL WINDS.
THIS SHOULD SET THE STAGE FOR BETTER CHANCES FOR SOME SEVERE WEATHER
EITHER LATE WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT AS THE H500
SYSTEM TRACKS INTO THE AREA. THE CHANCES FOR MORE STORMS CONTINUES
INTO THURSDAY WITH FAIRLY STRONG WIND FIELDS THROUGH THE COLUMN. BY
THE AFTERNOON THE GREATER THREAT FOR MORE ORGANIZED SEVERE LOOKS TO
BE SLOWLY SHIFTING EAST WITH MOST OF THE MODELS HINTING AT A BREAK
COMING UP BY FRIDAY ACROSS THE REGION. UNTIL THAT TIME...THERE IS
STILL THE POTENTIAL FOR PERIODIC HEAVY RAINFALL WHICH WILL HAVE TO
BE EVALUATED EVERY FORECAST PERIOD. HIGHS OVER THE NEXT SEVERAL DAYS
LIKELY TO WARM A BIT BUT CLOUDS AND CONVECTION WILL DAMPEN ANY
REALLY WARM TEMPERATURES ABOUT THE 78 TO 84 RANGE. LOWS OVERNIGHT
WILL HANG IN THE 60S UNTIL FRIDAY NIGHT WHEN COOLER AIR GETS DRAWN
INTO THE REGION ALONG WITH DRIER AIR.

&&

.AVIATION...28/18Z
 ISSUED AT 1228 PM CDT TUE MAY 28 2013

GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST
SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND
BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW
CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE
BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND
TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE
IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH
VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE
THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK
THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR
VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z
ISSUANCE AND SUBSEQUENT AMENDMENTS.

&&

.HYDROLOGY...
ISSUED AT 349 AM CDT TUE MAY 28 2013

FLASH FLOOD DISCUSSION...
RAINFALL HAS ENDED ACROSS THE AREA THIS MORNING SO THE FLASH FLOOD
WATCH FOR THIS MORNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL
STORMS ARE EXPECTED TO DEVELOP LATER TODAY OR TONIGHT. THE MAIN
FOCUS TONIGHT LOOKS TO BE ACROSS THE SOUTHERN HALF ONCE AGAIN
WITH POTENTIAL FOR ANOTHER ROUND OF HEAVY RAINS AS OLD
OUTFLOW/WARM FRONT REMAINS THE FOCUS FOR ADDITIONAL MASS
CONVERGENCE. GRIDDED FLASH FLOOD GUIDANCE SHOULD RECOVER SOMEWHAT
WITH BREAK OVER MOST OF AREA TODAY...BUT OVERALL CONDITIONS WILL
REMAIN ABOUT THE SAME WITH SOUTH HALF GENERALLY AT 1-2 INCH
CRITERIA IN ONE HOUR AND 1.5 TO 2.25 FOR 3 HOUR RAINFALL TOTALS.
WITH EXPECTATION OF ADDITIONAL THUNDERSTORMS PRODUCING SIMILAR
AMOUNTS TONIGHT.

RIVER FLOOD DISCUSSION...
NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE FORECAST AREA
FOR A RANGE OF CONDITIONS RANGING FROM MAJOR TO MINOR FLOODING.
MAJOR FLOODING IS CURRENTLY FORECAST IN ONE LOCATION...THE NORTH
RACCOON RIVER NEAR PERRY. WITH THE LOCAL FLUCTUATIONS IN RAINFALL
FORECASTS OVER THE NEXT COUPLE OF DAYS...RIVER FORECASTS WILL HAVE
TO BE MONITORED CLOSELY AND ADJUSTED BASED ON CHANGES TO FORECAST
RAINFALL. AGAIN...IT IS IMPORTANT TO KEEP IN MIND THAT THE RIVER
FORECASTS MAY FLUCTUATE DEPENDING ON FUTURE RAINFALL AMOUNTS AND
PLACEMENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...REV
AVIATION...LEE
HYDROLOGY...REV/LEE
Hazardous weather outlook, May 28, 2:41 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT TUE MAY 28 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-291100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
241 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE
AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE
SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK.

IAZ061-062-072>075-081>086-092>097-291100-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
241 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FROM THIS
AFTERNOON INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE
HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ALSO
POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL
LEADING TO ADDITIONAL FLASH FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND
AGAIN AT TIMES THROUGH THIS WEEK.

LEE

In the hours before

Special weather statement, May 28, 2:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT TUE MAY 28 2013

IAZ074-075-083>086-093>097-282100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
245 PM CDT TUE MAY 28 2013

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST IOWA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A MOUNT AYR TO
CHARITON TO OSKALOOSA LINE...AND EVENTUALLY AFFECT LOCATIONS
FARTHER TO THE SOUTH AND EAST AS WELL. AS THE STORMS CONTINUE TO
STRENGTHEN...SOME WILL LIKELY PRODUCE LOCALLY HEAVY RAINS WITH
PONDING WATER ON ROADS...RAPID RISES IN SMALL STREAMS AND
CREEKS...AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH
REMAINS IN EFFECT.

THE STORMS MAY ALSO PRODUCE SEVERE WEATHER WITH LARGE HAIL OF TWO
INCHES OR MORE IN DIAMETER...DAMAGING WINDS...AND POSSIBLY
TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM.

SMALL
Local storm report, May 28, 3:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     FLOOD            2 N ADEL                41.64N 94.03W
05/28/2013                   DALLAS             IA   EMERGENCY MNGR

            HIGHWAY 169 WILL BE CLOSING DUE TO FLOODING JUST NORTH OF
            ADEL

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:47 PM CDTRiver Flood WarningDMXLucas, Wayne52 hr
May 27, 11:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor58 min
May 28, 3:43 AM CDTDense Fog AdvisoryDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more5 hr
May 28, 2:33 PM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more13 hr
May 28, 3:26 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
May 28, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas43 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe48 min
May 28, 4:41 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello64 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union39 min
May 28, 5:48 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union6 hr
May 28, 5:53 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas37 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union38 min
May 28, 6:10 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur35 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
May 28, 6:22 PM CDTFlash Flood WarningDMXAppanoose, Clarke, Decatur, Lucas, Mahaska, Monroe and 2 more6 hr
May 28, 6:23 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello37 min
May 28, 6:57 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe, Wapello63 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.